Heparin: When the possibility of a medical error can be so easy
To show the importance of recognizing the “diagnostic momentum” with a patient and how easy it is to make a medical error under a false reasoning process.
A 52-year-old woman had a diagnosis of ovarian cancer with abdominal extension. Three weeks after her diagnostic laparotomy, she had to stay in the hospital because she suffered a digestive grade 3 toxicity with nausea and vomiting associated with the chemotherapy treatment. She was under heparin treatment as an indication to reduce the possibility of a pulmonary embolus, a common practice now, based on evidence. During her stay at the hospital, she keeps the heparin in a prophylactic dose, the same that she was receiving at home.
The physical examination was normal, with the exception of a bandage around her left ankle, fixing a fibula fracture that she suffered ten days before. Her symptoms of nausea and vomiting disappeared after a week with antiemetic, a light diet and hydratation. She completed the four weeks prophylactic treatment with heparin and we decided to send her home.
At that time, knowing that she finished the four week period of heparin treatment prescribed for the gynecologist, we were tempted to stop this treatment, but, at the end, and with the advice from the own patient, we realize that a patient with a bone fracture like this, producing a walking disturbance, had an indication to maintain the treatment with heparin.
The complexity and interaction of different situations in the clinical evolution of a patient increase the possibility of a medical error. The knowledge of the clinical incidences and the different “systems” involved in the attention of a patient is a key factor to reduce the probability of an error.
Author: Dr. Lorenzo Alonso Carrión